Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 39, NWS Paducah, KY

May 25, 2020Wayne County, Missouri

NWS Paducah, KY issued this flash flood warning at May 25, 2020, 1:44 AM CDT for Wayne County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2020, 1:44 AM CDT (06:44 UTC)
Expired
May 25, 2020, 7:45 AM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Wayne County, MO

The radar

The Paducah radar (KPAH), 155 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WGUS53 KPAH 250644
FFWPAH
MOC223-251245-
/O.NEW.KPAH.FF.W.0039.200525T0644Z-200525T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
144 AM CDT Mon May 25 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southwestern Wayne County in southeastern Missouri...

* Until 745 AM CDT Monday.

* At 143 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Greenville and Williamsville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3717 9063 3718 9034 3693 9035 3693 9063

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

DWS
2 follow-up statements
069 
WGUS73 KPAH 250940
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
440 AM CDT Mon May 25 2020

MOC223-251245-
/O.CON.KPAH.FF.W.0039.000000T0000Z-200525T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MO-
440 AM CDT Mon May 25 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT MONDAY
FOR SOUTHWESTERN WAYNE COUNTY...

At 438 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already 
fallen. The heaviest rain has moved out of the warned area, but it 
will take time for any ongoing flash flooding to recede. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Greenville and Williamsville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3717 9063 3718 9034 3693 9035 3693 9063

FLASH FLOOD...RADAR INDICATED

$$

DWS
300 
WGUS73 KPAH 251235
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
735 AM CDT Mon May 25 2020

MOC223-251245-
/O.EXP.KPAH.FF.W.0039.000000T0000Z-200525T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MO-
735 AM CDT Mon May 25 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WAYNE COUNTY WILL EXPIRE
AT 745 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3717 9063 3718 9034 3693 9035 3693 9063

$$

DWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 24, 11:57 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 24, 11:57 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1157 PM CDT Sun May 24 2020

.UPDATE...
Issued at 1158 PM CDT Sun May 24 2020

Aviation section updated for the 06Z TAF issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 244 PM CDT Sun May 24 2020

The RAP indicates our current isolated convection should increase
in coverage to scattered over the next couple of hours, and both
the RAP and HRRR show some convection continuing into the evening.
Increased our pops a little this evening and extended them out a
little longer. The short term models also show some development in
portions of the Ozark foothills late tonight, so included some
small pops for this area.

For Memorial Day, models continue to show a wave working up the
east side of the mid/upper level trof centered over the Plains.
Models advertise more significant coverage in convection,
especially by the afternoon hours, and continued with likely pops.
Continued southerly flow will keep up warm and humid, with highs
in the upper 80s and dew points near 70 degrees. Convection will
again continue into the evening, with any lingering chances
focused across our southwest counties overnight.

This pattern continues as weak disturbances continue to move
along the trof. Convection will again be likely across the entire
PAH forecast by Tuesday afternoon, with decreasing chances during
the evening with loss of heating. However, chances will continue
area wide Tuesday night with the trof slowly moving closer to the
middle Mississippi Valley. Temperatures will be a few degrees
lower for Tuesday with a little more cloud cover and winds
becoming more southeast than south as a surface low moves
southwest of our region.

.LONG TERM...(Wednesday through Sunday)
Issued at 244 PM CDT Sun May 24 2020

Not much has changed with the long term. A summer like airmass will
remain entrenched across the Quad State, as we sandwich between
Low pressure that has been consistently modeled to cut off over
the Southern Plains, and High pressure that has been consistently
strong in its East Coast ridging. This makes for a persistence
strategy, steady state forecast with average daily high and low
temperatures in the 80s/60s through the bulk of the forecast.

Another repeat signal of the forecast is the diurnally favored drive
to pops. Fairly high pops on any one day does not mean that the 5
day period is a wash out. Conversely, it would appear that it
will be largely dry, with pops waning at night, and peaking during
the heat of the afternoon. Since there is no discernible,
sustained forcing or features of lift assistance available,
precipitating will mostly be induced by the free rise generated of
the parcel with afternoon heating. Perhaps an exception to this
(other than anywhere/anytime meso boundary influence) will be in
western parts, closer to the proximity of the Low, a little better
forcing may take place and focus a little higher pop, accordingly,
for SEMO.

Finally, the blend continues some hope that a more
active/progressive northern stream flow will allow for a cold
front to slip down into the Ohio River Valley late in the week. If
this occurs, this would offer another trigger and lift support to
focus pops, but also, it would potentially infiltrate some
slightly cooler and drier air post fropa, for next weekend. The
blend continues to hint at this with temps moving from low and mid
80s to upper 70s and around 80 for highs, and from upper 60s to
upper 50s/low 60s for lows, for next weekend (as dew points move
similarly). We'll again offer no rebuttal for days 6-7 as produced
by the blend, unless of course collab consensus dictates
otherwise.

&&

.AVIATION...
Issued at 1158 PM CDT Sun May 24 2020

Lingering showers and storms at KMVN/KCGI are expected to finally
weaken over the first couple hours of the TAF period. Cloud cover
is higher than previously anticipated overnight, though expected
to remain VFR. Winds will turn light for the overnight hours,
then southerly during the day. Another round of afternoon showers
and thunderstorms is expected Memorial Day with temporary cig/vsby
drops to MVFR likely with the storms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...ATL
SHORT TERM...RST
LONG TERM...DH
AVIATION...ATL
Hazardous weather outlook, May 24, 5:31 PM CDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
531 PM CDT Sun May 24 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-252030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
531 PM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

The best chance areas for scattered thunderstorms this evening will
be southeast Missouri, southwest Illinois, and the Kentucky
Pennyrile region, though isolated activity cannot be completely
ruled out at any location. Lightning, small hail, gusty winds and
locally heavy rainfall will be the possible with the stronger storms.
Overall, chances should diminish overnight. But additional activity
cannot be ruled out as the pattern remains unsettled.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms will be most active during the
peak heating hours of the afternoon and early evening Memorial Day
through Saturday. Lightning and brief heavy rainfall will be the
primary storm associated hazards, but an isolated damaging wind
gust is also possible in a stronger storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 24, 7:49 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
749 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     GRAND TOWER             37.63N 89.50W
05/24/2020                   JACKSON            IL   BROADCAST MEDIA

            TREES AND POWER LINES REPORTED DOWN.

&&
Special weather statement, May 24, 9:04 PM CDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
904 PM CDT Sun May 24 2020

ILZ075-080-081-084-085-088-089-092-093-MOZ076-086-087-100-107>112-
114-250415-
Jefferson-Perry IL-Franklin-Jackson-Williamson-Union-Johnson-
Alexander-Pulaski-Perry MO-Bollinger-Cape Girardeau-Wayne MO-
Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Pinckneyville,
West Frankfort, Carbondale, Murphysboro, Herrin, Jonesboro,
Vienna, Cairo, Mound City, Perryville, Marble Hill,
Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan,
Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid
904 PM CDT Sun May 24 2020

...SPECIAL WEATHER STATEMENT...

At 900 PM, a band of strong thunderstorms continued from near
Dexter Missouri, north to Jackson, and then into southern Illinois
west of Murphysboro. The storms were moving northeast at 20 mph.
However the line overall has moved little since 800 PM.

Storms within this line will continue to produce frequent
lightning, very heavy rain that may lead to minor flooding, small
hail and gusty winds through 1100 PM. An Areal Flood Advisory is
in effect for much of the area until shortly before midnight. Do
not drive across water covered roads.

CN
Local storm report, May 24, 9:08 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
908 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     1 E NORTH CITY          38.00N 89.05W
05/24/2020                   FRANKLIN           IL   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

ATL
Local storm report, May 24, 9:44 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
944 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     FLASH FLOOD      6 NNW GORHAM            37.79N 89.53W
05/24/2020                   JACKSON            IL   TRAINED SPOTTER

            SEVERAL LOCATIONS ALONG ROUTE 3 FROM THE
            T-INTERSECTION WITH 151 DOWN TO THE UNION
            COUNTY LINE ARE FLOODING WITH WATER FLOWING
            ACROSS OR STANDING ON THE ROAD IN LOW LYING
            AREAS.

&&

CN
Special weather statement, May 25, 1:31 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
131 AM CDT Mon May 25 2020

MOZ100-250715-
Wayne MO-
131 AM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WAYNE COUNTY UNTIL 215 AM
CDT...

At 130 AM CDT, Doppler radar was tracking a strong thunderstorm near
Williamsville, or near Greenville, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sam A. Baker State Park, Greenville, Williamsville and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3727 9055 3732 9055 3732 9029 3695 9037
      3696 9059 3727 9061
TIME...MOT...LOC 0630Z 183DEG 18KT 3703 9048

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:23 PM CDTAreal Flood AdvisoryPAHBollinger, Cape Girardeau, Perry, Stoddard7 hr
May 24, 9:31 PM CDTFlash Flood WarningPAHCape Girardeau, Perry3 hr
May 24, 10:26 PM CDTFlash Flood WarningPAHBollinger, Stoddard3 hr
May 25, 1:19 AM CDTAreal Flood AdvisoryPAHButler, Wayne6 hr
May 25, 1:31 AM CDTSpecial Weather StatementPAHWayne44 min
May 25, 2:23 AM CDTSpecial Weather StatementPAHCarter37 min
May 25, 3:43 AM CDTFlash Flood WarningPAHCarter, Wayne4 hr
May 25, 6:11 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne49 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.